Minnesota, 2007

Winter Storm in Minnesota, April 2 to 3, 2007

April 2 to 3, 2007 · NWS MPX · 6 events in 6 counties and zones

A surface low pressure system progressed from Nebraska to Iowa from the 2nd to early on the 3rd, and then trekked from Eastern Iowa to Northeast Wisconsin by the evening hours on the 3rd. 9 inches 7 miles S Hillman (Morrison county).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system progressed from Nebraska to Iowa from the 2nd to early on the 3rd, and then trekked from Eastern Iowa to Northeast Wisconsin by the evening hours on the 3rd. Snowfall amounts of note include: 8.5 inches at Donnelly (Stevens county); 7.0 inches at Little Falls (Morrison county); 6.2 inches in Onamia (Mille Lacs County), 6.0 inches at Long Prairie (Todd County); 6.0 inches at Glenwood (Pope County); 6.0 inches at Cyrus (Pope County); 5.9 inches 7 miles S Hillman (Morrison county). Sustained winds in the 18 to 25 mph range, with some gusts to 35 mph, created some blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 2, 2:44 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 2:44 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT MON APR 2 2007

.DISCUSSION...

LATE SEASON WINTER STORM POTENTIAL DOMINATES THE CONCERNS OF THE
FORECAST...WITH SEVERAL INCHES OF ACCUMULATION EXPECTED. HAIL
THREAT TONIGHT IN SOUTHERN MINNESOTA CANNOT BE NEGLECTED AS WELL.
EARLY MARCH-LIKE TEMPERATURES THEN TAKE OVER THROUGH SATURDAY.

GOES VISIBLE SATELLITE LOOP SHOWING STREAM OF AC APPROACHING
FORECAST AREA FROM THE SOUTHWEST AND 88D MOSAIC INDICATING
INCREASING ECHOES FROM THESE. WARM MOIST UPGLIDE ONLY INCREASES
IN STRENGTH INTO THIS EVENING SO THIS TREND SHOULD CONTINUE.
ELEVATED CONVECTIVE INDICES CONTINUE TO POINT TOWARDS A STRONG
GRADIENT NEAR THE MN/IA BORDER WHICH WILL BE POISED UNDER H8 WARM
FRONT ALL NIGHT. THIS SOURCE OF LIFT SHOULD GET CONVECTION GOING
EARLY THIS EVE IN NORTHEAST NEB/SOUTHEAST SD WHICH WILL TRACK
ALONG THE I-90 CORRIDOR. SHOULD BE A CONGEALED MASS OF TSRA WITH
EMBEDDED ELEVATED SUPERCELLS LIKELY GIVEN MODEL
HODOGRAPHS...ENSEMBLE PROBABILITIES OF SUPERCELLS...AND ELEVATED
LAPSE RATES. HAIL WILL BE THE PRIMARY THREAT. BEST MOISTURE
CONVERGENCE AND PRECIPITABLE WATER INCREASE OCCURS FURTHER
SOUTHEAST SO DO NOT EXPECT ANY SUSTAINED TRAINING HEAVY RAIN
PRODUCERS.

ON THE OPPOSITE SIDE OF THE FORECAST AREA...AND THE OPPOSITE SIDE
OF THE METEOROLOGICAL SPECTRUM...EXPECT TRANSITION TO SNOW TO
BEGIN AS EARLY AS THIS EVE NEAR ALEXANDRIA. SNOW SUPPORTIVE
THICKNESSES AND MELTING HEIGHTS BELOW ONE THOUSAND FEET SPREAD
EASTWARD RAPIDLY LATE TONIGHT AND ESPECIALLY TOMORROW MORNING.
MODEL GUIDANCE IS IN TANGENT ON THIS. 12Z MODELS DO BEGIN TO
DISAGREE WITH POSITIONING OF THINGS AFTERWORDS. BOTH 700MB AND
850MB LOWS WERE MUCH FURTHER SOUTH ON THE 12Z NAM RUN THAN ITS
PREDECESSORS AND THE GFS. THIS NAM RUN SEEMED A LITTLE TOO FAST
WITH DEEPENING AND SENDING THINGS SOUTH GIVEN THE UPPER JET
PATTERN. SO HAVE GUIDED MORE TOWARDS THE 12Z GFS AND 09Z SHORT
RANGE ENSEMBLE PLACEMENT ON SNOW PRODUCING ELEMENTS. THESE MODELS
LOCK ONTO PARAMETERS FOR MODERATE TO HEAVY SNOW AT TIMES ON
TUESDAY IN CENTRAL MINNESOTA AND FAR WESTERN WISCONSIN. THESE
PARAMETERS INCLUDE A COUPLED JET STRUCTURE ALOFT...A TIGHTENING OF
A MID LEVEL TEMPERATURE GRADIENT EVIDENT OF BANDING
POTENTIAL...AND FAVORABLE SNOW GROWTH TEMPERATURES. THIS SHIFTS
FROM WEST TO EAST ACROSS CENTRAL MINNESOTA AND INTO WESTERN
WISCONSIN BY TUESDAY AFTERNOON. AT PRESENT THE CONFIDENCE OF SIX
PLUS INCHES IS NOT TO WARNING LEVEL BUT CLOSE. SO WITH NEW
GUIDANCE AND TRENDS OF RAIN/SNOW OBS OFF TO THE WEST...THE EVENING
SHIFT WILL HAVE TO MAKE THE DECISION ON WARNING/ADVISORY FOR
THAT AREA. WITH LATE SEASON NATURE OF THIS EVENT...ESPECIALLY
AFTER SEEING 70 TO 80 DEGREES ONE WEEK AGO...PUBLIC IMPACT LIKELY
WILL OUTWEIGH ACTUAL SNOWFALL CRITERIA FOR HEADLINES.

SNOW WILL BEGIN TAPERING OFF FROM WEST TO EAST DURING THE LATE
AFTERNOON TUESDAY INTO TUESDAY NIGHT. SEA LEVEL PRESSURE GRADIENT
IS FAIRLY STRONG BY TUESDAY AFTERNOON IN PARTS OF MINNESOTA...AND
GUSTS TO 30 MPH ARE LIKELY. SNOW SHOULD BE FAIRLY WET THROUGH MOST
OF THE EVENT THOUGH SO DO NOT EXPECT BLOWING SNOW TO BE A MAJOR
CONCERN.

THEN TEMPS NEVER REALLY RECOVER AS COLD DRY CANADIAN AIR FLOWS
OVER THE AREA UNDER DEEP NORTHERLY FLOW. HAVE BUMPED DOWN TEMPS
OVER EXPECTED SNOW COVERED GROUND...AND MINS IN THE LOWER TEENS ON
THURSDAY...FRIDAY...AND SATURDAY MORNINGS CANNOT BE RULED OUT WITH
H8 AIR TWO TO THREE NORMALIZED ANOMALIES BELOW NORMAL. HPC 8 TO 14
DAY OUTLOOK CALLS FOR THE DEEP TROUGH IN THE EAST COAST TO
CONTINUE THROUGH THE FIRST HALF OF APRIL...MEANING COOL AND DRY
FOR OUR AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
     AFTERNOON FOR BENTON-DOUGLAS-MILLE LACS-MORRISON-POPE-
     SHERBURNE-STEARNS-STEVENS-TODD COUNTY(IES).

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR CHISAGO-ISANTI-KANABEC COUNTY(IES).

     SNOW ADVISORY FROM 6 AM TUESDAY TO MIDNIGHT CDT TUESDAY NIGHT
     FOR ANOKA-DAKOTA-HENNEPIN-RAMSEY-WASHINGTON COUNTY(IES).

     SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CDT TUESDAY FOR
     CHIPPEWA-KANDIYOHI-LAC QUI PARLE-MEEKER-SWIFT-WRIGHT
     COUNTY(IES).

WI...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR POLK COUNTY(IES).

     SNOW ADVISORY FROM 6 AM TUESDAY TO MIDNIGHT CDT TUESDAY NIGHT
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-ST.
     CROIX COUNTY(IES).

&&

WFO MPX
Hazardous weather outlook, Apr 2, 2:04 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT MON APR 2 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
304 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL MINNESOTA THIS
EVENING AND TONIGHT...AS A LOW PRESSURE SYSTEM STRENGTHENS OVER
THE PLAINS. THE MAIN RISKS FROM THESE THUNDERSTORMS...ARE LOCALLY
HEAVY RAIN AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SAME SYSTEM WILL BRING A LATE SEASON SNOW AFTER MIDNIGHT OVER
WEST CENTRAL MINNESOTA...THEN ACROSS MOST OF CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN TUESDAY. THE HIGHEST ACCUMULATIONS ARE
EXPECTED ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
MINNESOTA...ROUGHLY ALONG AND NORTH OF AN ALEXANDRIA TO MORA AND
BALSAM LAKE LINE...WHERE ACCUMULATIONS BY TUESDAY EVENING COULD
EXCEED 6 INCHES. SNOWFALL TOTALS WILL DECREASE WITH SOUTHWARD
PROGRESSION ACROSS THE OUTLOOK AREA...ALTHOUGH ACCUMULATIONS OF
SEVERAL INCHES APPEAR POSSIBLE FROM WEST CENTRAL MINNESOTA NEAR
CANBY TOWARD THE TWIN CITIES METRO AREA AND INTO WEST CENTRAL
WISCONSIN. CONTINUE TO MONITOR THE LATEST FORECASTS AND OUTLOOKS
FOR FURTHER INFORMATION ON THIS LATE SEASON SNOW EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Stevens

When
April 2, 7:15 PM CST to April 3, 5:00 PM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
April 2, 7:35 PM CST to April 3, 5:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
April 2, 7:35 PM CST to April 3, 5:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
April 2, 9:00 PM CST to April 3, 5:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Winter Storm, Morrison

When
April 2, 9:00 PM CST to April 3, 5:00 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Winter Storm, Mille Lacs

When
April 3, 1:30 AM CST to 5:00 PM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25805, 25801, 37139, 25802, 25804, 25803.